Dysglycaemias and Fluoroquinolones
- First Online:
- Cite this article as:
- Lewis, R.J. & Mohr, J.F. Drug-Safety (2008) 31: 283. doi:10.2165/00002018-200831040-00002
- 84 Downloads
The fluoroquinolones are an extremely popular class of antibacterials, owing to their broad spectrum of activity and the convenience of their intravenous and oral dosage formulations. Overall, the currently available fluoroquinolones have a good safety profile; however, certain fluoroquinolones within the class have been associated with severe and life-threatening adverse drug reactions. Dysglycaemic episodes (hyperglycaemia and hypoglycaemia) have been observed in patients taking multiple antibacterials, including the fluoroquinolones. Although gatifloxacin has been associated with dysglycaemias more frequently than other fluoroquinolones, dysglycaemic events have been reported with some of the other currently available fluoroquinolones as well. Hypoglycaemia appears to be related to insulin release and is an early-onset event. However, hyperglycaemia tends to present several days into therapy and the exact mechanism by which it is caused is still unclear. Recent studies point towards the important role of the adenosine triphosphate (ATP)-sensitive K+ channels in the pancreatic β cell and the importance of anti-insulin hormones. Several retrospective studies have elucidated risk factors associated with fluoroquinolone exposure and subsequent dysglycaemic events. These studies suggest that dysglycaemia is a dose-related adverse effect involving the fluoroquinolone class; however, some drugs within the class appear to have a greater association. This may be related to the affinity of fluoroquinolones to the ATP-sensitive K+ channel or higher concentrations of drugs achieved in certain patients who are already at risk for hyperglycaemia and hypoglycaemia. Understanding these risk factors will allow the fluoroquinolones to be utilized in a way that minimizes the probability of associated dysglycaemic events.